Pennsylvania, 2009Hail and Damaging Winds in Pennsylvania, August 18, 2009
August 18, 2009 · NWS PHI · 9 events in 5 counties and zones
An area of high pressure on the 18th was off the Mid Atlantic coast, while a cold front was well off to the west. In between these two systems was a surface trough, which helped to focus showers and thunderstorms within a warm and humid air mass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $530,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of high pressure on the 18th was off the Mid Atlantic coast, while a cold front was well off to the west. In between these two systems was a surface trough, which helped to focus showers and thunderstorms within a warm and humid air mass. The thunderstorms, some severe, marched across the region during the evening hours. The combination of high winds and lightning caused about 27,500 homes and businesses to lose power in Berks County and southeastern Pennsylvania. Power was not fully restored until the 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 18, 4:30 PM EST, 45 minutes earlier.
Area forecast discussion, Aug 18, 4:30 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 PM EDT TUE AUG 18 2009
.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL CONTINUE TO INFLUENCE OUR REGION THROUGH
FRIDAY. A COLD FRONT FROM THE NORTHWEST IS FORECAST TO ARRIVE ON
SATURDAY. ANOTHER AREA OF HIGH PRESSURE SHOULD BEGIN TO BUILD IN
FROM THE WEST ON SUNDAY. THE HIGH IS FORECAST TO REMAIN OVER OUR
REGION DURING THE EARLY PART OF THE NEW WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE FORECAST HAS BEEN UPDATED TO REFLECT CURRENT CONDITIONS, WHICH
INCLUDED A BROAD AREA OF SHOWERS IN CENTRAL PA WITH QUITE A FEW
EMBEDDED TSTMS. THEREFORE THE POPS WERE RAISED TO LIKELY MOST AREAS.
OTHERWISE...A VERY WEAK UPPER AIR DISTURBANCE WAS LOCATED OFF OUR
COAST THIS AFTERNOON. IT WILL CONTINUE TO DRIFT OUT TO SEA.
MEANWHILE, A SURFACE TROUGH WAS DEVELOPING OVER OUR REGION TO THE
LEE OF THE MOUNTAINS.
AT 300 PM, THERE WAS A FAIR AMOUNT OF SHOWER AND THUNDERSTORM
ACTIVITY TO OUR WEST. SOME CONVECTION HAD MADE ITS WAY INTO THE
POCONO REGION, AS WELL AS INTO BERKS COUNTY AND LANCASTER COUNTY.
LIFTED INDEX VALUES WERE IN THE -3C TO -5C RANGE. SURFACE BASED
CAPE VALUES WERE EXCEEDING 2000 J/KG FROM THE DELMARVA REGION UP
INTO THE SUSQUEHANNA RIVER VALLEY.
THE PRECIPITATION WAS MOVING EASTWARD. WE HAVE INCLUDED THE MENTION
OF SCATTERED SHOWERS AND THUNDERSTORMS FOR THIS EVENING. IT APPEARS
AS THOUGH THE CONVECTION WILL BEGIN TO DISSIPATE ONCE WE LOSE THE
HEAT OF THE DAY. SOME ISOLATED ACTIVITY COULD LINGER BEYOND
MIDNIGHT.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
DURING THE PERIOD FROM WEDNESDAY THROUGH FRIDAY, AN UPPER LEVEL
TROUGH IS FORECAST TO DIG OVER THE CENTRAL PART OF THE COUNTRY AS A
RIDGE BUILDS OVER THE WESTERN NORTH ATLANTIC. THE PREVAILING FLOW
ALOFT WILL BE FROM THE SOUTHWEST. AS THE UPPER FLOW SHARPENS,
IMPULSES WILL LIKELY RIDE UP FROM THE SOUTHWEST AND PASS OVERHEAD.
THE ATMOSPHERE WILL REMAIN QUITE MOIST THROUGH THE PERIOD AND WE ARE
EXPECTING AFTERNOON LIFTED INDEX VALUES OF -2C TO -4C EACH DAY,
ALONG WITH SURFACE BASED CAPE VALUES IN THE 1000 TO 2000 J/KG RANGE.
AS A RESULT, WE SHOULD SEE SHOWERS AND THUNDERSTORMS EACH DAY,
MAINLY IN THE AFTERNOON AND EVENING HOURS. WITH PRECIPITABLE WATER
VALUES RISING ABOVE 2 INCHES AT TIMES, SOME HEALTHY DOWNPOURS ARE
LIKELY.
IT WILL REMAIN WARM AND HUMID. TEMPERATURES AT 850 HPA ARE EXPECTED
TO STAY IN THE +17C TO +18C NEIGHBORHOOD.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AN UPPER LEVEL TROUGH FROM THE WEST IS FORECAST TO MOVE OVER THE
NORTHEASTERN STATES FOR THE WEEKEND AND FOR THE EARLY PART OF THE
NEW WEEK. THE ASSOCIATED SURFACE COLD FRONT IS EXPECTED TO PASS
THROUGH OUR REGION ON SATURDAY. THE BOUNDARY MAY TAKE ITS TIME
PASSING OFF THE COAST ON SATURDAY NIGHT INTO SUNDAY. WE WILL
CONTINUE TO MENTION CHANCE POPS FOR OUR EASTERN COUNTIES INTO
SUNDAY.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
HIGH PRESSURE, SITTING OFF TO OUR SOUTHEAST, WILL CONTINUE TO KEEP
OUR AREA UNDER A PREDOMINANTLY SOUTHWEST FLOW THROUGH TONIGHT. A
BOUNDARY TO OUR NORTH WILL TRY TO MAKES ITS WAY INTO THE AREA BY
TOMORROW BUT IS LIKELY TO STALL, LEAVING A TROUGH OVER US.
THERE HAS BEEN SOME ACTIVITY FORMING IN EAST-CENTRAL PENNSYLVANIA
AND AS DAYTIME HEATING PROGRESSES THESE STORMS WILL START TO EXPAND
IN COVERAGE, BUT SHOULD REMAIN SCATTERED ACROSS THE REGION. WE HAVE
COVERED THIS WITH A CB IN THE TAFS FOR ALL SITES WITH THE EXCEPTION
OF KABE AND KRDG, AS SOME CONVECTION HAS ALREADY STARTED FORMING
JUST OFF TO THEIR WEST. A SEA BREEZE HAS DEVELOPED THIS AFTERNOON,
MAKING ITS WAY INTO KACY, BUT IT CONTINUES TO STRUGGLE MOVING
FARTHER INLAND. THE CUMULUS, ALONG WITH ANY SHOWERS OR
THUNDERSTORMS, SHOULD START TO DISSIPATE AS WE HEAD TOWARD EVENING.
OUTLOOK...
A TROUGH WILL REMAIN OVER THE AREA FOR THE NEXT DAY OR TWO. A STRONG
COLD FRONT IS EXPECTED TO ARRIVE LATE FRIDAY OR SATURDAY. SCATTERED
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED WITH THE FRONTAL PASSAGE.
&&
.MARINE...
HIGH PRESSURE WILL REMAIN OFF TO OUR SOUTHEAST MAINTAINING A
SOUTHWESTERLY FLOW. THE LEE SIDE TROUGH, WHICH DEVELOPED TODAY, IS
EXPECTED TO HANG AROUND FOR THE NEXT DAY OR TWO AS A FRONTAL
BOUNDARY STALLS OFF TO THE NORTH OF THE REGION. WINDS SHOULD
INCREASE ON THE WATER AS THE GRADIENT TIGHTENS BETWEEN THESE TWO
FEATURES. HOWEVER, WINDS SHOULD REMAIN BELOW 25 KTS AND NO SMALL
CRAFT ADVISORIES ARE ANTICIPATED. A RELATIVELY STRONG COLD FRONT IS
EXPECTED TO CROSS THE WATERS LATE FRIDAY OR SATURDAY. WINDS AND SEAS
ARE EXPECTED TO INCREASE AS THE SYSTEM APPROACHES THE REGION.
WAVEWATCH GUIDANCE CONTINUES TO BE CONSISTENT IN ADVERTISING SEAS
BUILDING TO BETWEEN 5 AND 7 FEET LATER THIS WEEK.
HURRICANE BILL REMAINS WAY OUT IN THE ATLANTIC, HOWEVER IT CONTINUES
TO BE FORECAST TO STRENGTHEN AND EVENTUALLY TURN MORE TOWARD THE
NORTHWEST AND NORTH LATER THIS WEEK. THERE REMAINS CONSIDERABLE
UNCERTAINTY AS TO HOW CLOSE IT WILL GET TO THE EAST COAST. HOWEVER,
THIS SYSTEM WILL PUSH SIGNIFICANT OCEAN SWELLS UP THE MID-ATLANTIC
SEABOARD LATE THIS WEEK AND ESPECIALLY OVER THE WEEKEND. WE CONTINUE
TO MAKE MINOR ADJUSTMENTS TO THE WIND AND WAVE HEIGHT GRIDS.
DEPENDING ON WHETHER THE STORM TRACKS FARTHER WEST WILL HAVE AN
IMPACT ON OUR WAVE HEIGHTS. ALSO, SWELLS WILL INCREASE AS THE SYSTEM
MOVES NORTHWARDS IN ITS TRACK THIS WEEKEND. THIS WILL INCREASE THE
RIP CURRENT RISK AND WILL NEED TO BE MONITORED CLOSELY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...IOVINO
NEAR TERM...IOVINO/STAUBER
SHORT TERM...IOVINO
LONG TERM...IOVINO
AVIATION...MEOLA
MARINE...MEOLA
Hazardous weather outlook, Aug 18, 3:13 AM EST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
413 AM EDT TUE AUG 18 2009
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-190815-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
413 AM EDT TUE AUG 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ004-NJZ014-024>026-190815-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
413 AM EDT TUE AUG 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
AN INCREASE IN WAVE ACTION AND RIP CURRENTS ARE POSSIBLE LATE
FRIDAY AND INTO THE WEEKEND AS HURRICANE BILL PASSES WELL OFF THE
MID-ATLANTIC COAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-190815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
413 AM EDT TUE AUG 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
LONG PERIOD SWELLS ARE POSSIBLE LATE FRIDAY AND INTO THE WEEKEND
AS HURRICANE BILL PASSES WELL OFF THE MID-ATLANTIC COAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 4:07 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
507 PM EDT TUE AUG 18 2009
MDZ008-012-015-182230-
CECIL MD-KENT MD-QUEEN ANNES MD-
507 PM EDT TUE AUG 18 2009
...A STRONG THUNDERSTORMS WILL AFFECT CECIL...KENT AND QUEEN ANNES
COUNTIES...
AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL
STRONG THUNDERSTORMS NEAR BALTIMORE...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
Event by event
6 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Berks
- When
- August 18, 5:15 PM EST
- Where
- Berks County, 0.95 mi S of Rehrersburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 40.436, -76.248
A severe thunderstorm knocked down a couple of trees in Tulpehocken Township.
Thunderstorm Wind, Chester
- When
- August 18, 6:00 PM EST to 6:10 PM EST
- Where
- Chester County, 1.27 mi ESE of Barnsley to Strickersville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.760, -75.980
A severe thunderstorm tore down several trees and numerous tree limbs along the southern tier of Chester County in East Nottingham. Elk and Franklin Townships. In Elk Township, downed trees tore down a half a mile power lines on Strickersville Road. Most of the down tree limbs in Franklin Township were on the south side.
Thunderstorm Wind, Berks
- When
- August 18, 6:10 PM EST to 6:16 PM EST
- Where
- Berks County, 0.3 mi NW of Boyertown to 0.55 mi SW of Boyertown
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Newspaper
- Coordinates
- 40.334, -75.633
A severe thunderstorm toppled more than one hundred trees and damaged buildings in Boyertown. A few homes were damaged by downed trees. Two buildings on the 100 block of East Philadelphia Avenue were damaged. There were about twenty weather related calls in the borough. Residents were evacuated from both buildings after bricks were scattered across the alley between them. Both roofs were damaged as well as the exterior wall and chimney of one of the buildings. One building was closed until repairs were made. On another block of East Philadelphia Avenue, a downed tree damaged a roof and a vehicle. Numerous trees were knocked down on Third Street (making it impassable), Fourth Street and Fifth Street as well within the Boyertown Community Park. At the park, a dugout pavilion rolled over onto its roof and damaged a fence. About 1,300 homes and businesses lost power. Power was not fully restored until the 20th. Property damage in the borough was estimated at $500,000. No injuries were reported.
Thunderstorm Wind, Montgomery
- When
- August 18, 6:20 PM EST
- Where
- Montgomery County, Gilbertsville to Pottstown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 40.320, -75.620
A severe thunderstorm tore down several trees in northwest Montgomery County. In Gilbertsville, one downed tree fell through a home. A tree was down on High Street in Pottstown. Trees were down along Pennsylvania State Routes 73 and 100. About 5,000 homes and businesses lost power in Pottstown, Lower Pottsgrove, West Pottsgrove and Lower Frederick Townships.
Thunderstorm Wind, Delaware
- When
- August 18, 6:25 PM EST
- Where
- Delaware County, Boothwyn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 39.830, -75.450
A severe thunderstorm tore down large tree limbs in Boothwyn Borough.
Hail, Montgomery
- When
- August 18, 6:56 PM EST
- Where
- Montgomery County, Skippack
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.230, -75.400
Thunderstorm Wind, Montgomery
- When
- August 18, 6:56 PM EST
- Where
- Montgomery County, Skippack
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.230, -75.400
A 59 mph wind gust was measured and penny size hail fell in Skippack Township.
Lightning, Delaware
- When
- August 18, 7:05 PM EST
- Where
- Delaware County, Lansdowne
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 39.930, -75.280
A lightning strike and the ensuing fire damaged a home in Lansdowne Borough.
Lightning, Bucks
- When
- August 18, 7:10 PM EST
- Where
- Bucks County, Silverdale
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.350, -75.270
Lightning struck a home in Silverdale Borough and caused a fire. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Texas, August 18, 200910 injured · $20 million · EF1 · 1 event
- Drought in Texas, August 18 to 31, 2009$21 million · 4 events
- Hail and Damaging Winds in New York, August 18, 2009$608,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, August 18, 2009$121,000 · 56 kt wind · 26 events
- Flash Flooding and Hail in South Dakota, August 18 to 19, 2009$35,000 · 1 in hail · 11 events
- Flash Flooding and Damaging Winds in Alabama, August 18 to 21, 2009$31,000 · 11 events
- Tornado and Hail in Colorado, August 18, 2009EF1 · 5 events
- Flash Flooding and Damaging Winds in Arkansas, August 18, 2009$27,000 · 50 kt wind · 8 events
- Damaging Winds in New York, August 18, 2009$30,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, August 18, 2009$13,000 · 70 kt wind · 19 events
- Damaging Winds in New Jersey, August 18, 2009$25,000 · 52 kt wind · 5 events
- Flash Flood in Indiana, August 18, 2009$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193929, 193931, 192390, 193939, 193932, 193933, 193935, 193936, 193938.